What pharmacological options should I consider when treating neurogenic orthostatic hypotension in my elderly patient with supine hypertension?

Treating symptomatic neurogenic orthostatic hypotension (nOH) in patients with supine hypertension can be challenging.

Before adding new agents, consider discontinuation or dose reduction of medications that can potentially aggravate orthostatic symptoms (eg, diuretics, vasodilators, negative chronotropic agents, including beta blockers).

Midodrine (an α1-adrenoreceptor agonist) and droxidopa (a norepinephrine pro-drug) are the only 2 FDA-approved drugs for the treatment of OH.

  • Midodrine is typically dosed between 2.5 mg-15 mg 1-3x/d during waking hours (prior to getting out of bed, before lunch, mid-afternoon).
  • Droxidopa is dosed from 100-600 mg 3x/day during waking hours (eg, 8 AM, noon, 4PM).
  • To reduce the risk of supine hypertension, these agents are not recommended to be taken within 5 h of bedtime, and should be used with caution in patients with congestive heart failure and chronic renal failure.

Fludrocortisone and pyridostigmine are used off-label for treatment of nOH.

  • Fludrocortisone (typical dose 0.1-0.2 mg/day) expands intravascular blood volume by increasing renal sodium and water reabsorption, with an attendant risk of exacerbating supine hypertension, hypokalemia, and edema.
  • Pyridostigmine (typical dose 30-60 mg 1-3x/day) is an acetylcholinesterase inhibitor that potentiates neurotransmission in the sympathetic ganglia and has the advantage of not worsening supine hypertension. Side effects include abdominal cramps, diarrhea, excessive sweating and urinary incontinence.

In practice,  1 or more of these agents are often used along with non-pharmacological measures.

Go to a related pearl at https://pearls4peers.com/2017/09/18/which-non-pharmacological-approaches-may-help-symptoms-of-orthostatic-hypotension-in-my-patient-with-autonomic-insufficiency/.

Liked this post? Sign up under MENU and get future pearls right into your inbox!

Reference

Gibbons CH, Schmidt P, Biaggioni I, et al. The recommendations of a concensus panel for the screening, diagnosis, and treatment of neurogenic orthostatic hypotension and associated supine hypertension. J Neurol 2017;264:1567-82.https://www.ncbi.nlm.nih.gov/pubmed/28050656

 

What pharmacological options should I consider when treating neurogenic orthostatic hypotension in my elderly patient with supine hypertension?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2

Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

Fludrocortisone has been used to normalize serum potassium in patients who  remain on heparin.4

Liked this post? Download the app and sign up below to catch future pearls right into your inbox! Thank you!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
  3.  Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
  4. Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394

 

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?